Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 25, 2020, 7:13 PM EDT for Rowan County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2020, 7:13 PM EDT (23:13 UTC)
- Expired
- May 25, 2020, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Rowan County, KY
The radar
The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 7:30 PM EDT | TSTM WND DMG | 1 Wnw Gates, KY | TREE DOWN ON BIG PERRY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
000
WUUS53 KJKL 252313
SVRJKL
KYC205-252345-
/O.NEW.KJKL.SV.W.0041.200525T2313Z-200525T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
713 PM EDT Mon May 25 2020
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Rowan County in east central Kentucky...
* Until 745 PM EDT.
* At 712 PM EDT, a severe thunderstorm was located over Crix, or near
Morehead, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Morehead, Cranston, Ramey, Elliottville, Triplett, Christy, Hilda,
Cogswell, Pelfrey, Crix, Farmers and Wagner Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 8333 3821 8330 3819 8326 3819 8325
3816 8323 3805 8349 3808 8346 3808 8351
3810 8353 3812 8352 3812 8355 3820 8362
3822 8358 3821 8357 3823 8356 3833 8336
TIME...MOT...LOC 2312Z 139DEG 12KT 3816 8340
HAIL...0.75IN
WIND...60MPH
$$
KAS2 follow-up statements
161
WWUS53 KJKL 252334
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
734 PM EDT Mon May 25 2020
KYC205-252345-
/O.CON.KJKL.SV.W.0041.000000T0000Z-200525T2345Z/
Rowan KY-
734 PM EDT Mon May 25 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR CENTRAL ROWAN COUNTY...
At 734 PM EDT, a severe thunderstorm was located over Munson, or over
Morehead, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Morehead, Cranston, Ramey, Farmers, Munson, Brandy, Bluestone,
Haldeman, Triplett, Clearfield, Vale and Christy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 8333 3821 8330 3819 8329 3817 8331
3810 8345 3810 8353 3812 8352 3812 8355
3820 8362 3822 8358 3821 8357 3823 8356
3833 8336
TIME...MOT...LOC 2334Z 139DEG 12KT 3822 8346
HAIL...<.75IN
WIND...60MPH
$$
KAS729
WWUS53 KJKL 252342
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
742 PM EDT Mon May 25 2020
KYC205-252352-
/O.EXP.KJKL.SV.W.0041.000000T0000Z-200525T2345Z/
Rowan KY-
742 PM EDT Mon May 25 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROWAN COUNTY WILL
EXPIRE AT 745 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3830 8333 3821 8330 3819 8329 3817 8331
3810 8345 3810 8353 3812 8352 3812 8355
3820 8362 3822 8358 3821 8357 3823 8356
3833 8336
TIME...MOT...LOC 2342Z 139DEG 12KT 3823 8347
$$
KASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:52 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 25, 4:52 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 452 PM EDT Mon May 25 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 452 PM EDT MON MAY 25 2020 Ridging aloft that has been building into the mid-Ohio Valley today will meander back out into the Atlantic during the short term. Low pressure will sink southward from up around the Northern Tier into the ArkLaTex region by Tuesday night, sharpening the pressure gradient across the TN and lower OH valleys. At the surface our area continues to be under influence of southerly flow with a trough over the Great Plains and high pressure out over the Atlantic. Ridging aloft seems to have taken it toll on afternoon convection today. Storms have not seemed quite as intense as yesterday and we have seen most widespread activity further to the southwest in general. Sensible weather favors a persistent forecast with our persistent pattern. Showers and thunderstorms will die down with sunset. Fog will redevelop again tonight though visibilities may not be as bad as this morning overall. Fog will be a bit more prolific for those locations that see the most rain this afternoon and early this evening. Showers and thunderstorms will redevelop again Tuesday afternoon...with our western zones (furthest from the departing ridging) most likely to see the more intense activity. Once again, the strongest storms could produce heavy rainfall and gusty winds, leading to the possibility of some localized minor flooding. .LONG TERM...(Wednesday through Monday) Issued at 447 PM EDT MON MAY 25 2020 The extended portion of the forecast will start warm and wet but trend pleasantly cooler and drier by the weekend. The models remain in good agreement on the continued blocky weather pattern through the period. The forecast model analysis at 12z Wednesday shows an upper level ridge off of the Northeast coast while an upper level low is situated over the Ark-La-Tex region. At the surface, a broad area of high pressure will be retreating to the northeast as a tropical wave of low pressure drifts northwest from the GA/SC coast. At this time, the better surge of moisture with the tropical system appears to stay east of the area Wednesday and Wednesday night. Later in the week, the upper level low and a digging trough will help push a cold front through Friday night or Saturday morning. Canadian high pressure follows for the weekend and early next week. In terms of sensible weather, warm and humid conditions will continue through Friday along with the daily chance for showers and thunderstorms, especially during the afternoon and evening hours. Conditions turn much cooler and drier over the weekend following the cold front. For temps, leaned toward the cooler NAM12 temperature guidance on Wednesday as the tropical wave passes to the east. Also lowered temps and dew points a few degrees below the NBM guidance over the weekend, especially Sunday and Sunday night, as 850mb temps fall to between 5-9C. Temps are expected to run above normal Wednesday and Thursday cooling to below normal by Sunday. In fact, some of the valleys could see temps well into the 40s both Saturday night and Sunday night. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 241 PM EDT MON MAY 25 2020 Predominately VFR conditions are on tap for the period. Isold to scattered showers and thunderstorms developing once again during this afternoon. The strongest storms are producing some gusty winds to about 40 kts and very heavy rain. Storms will die off with loss of diurnal heating early this evening. Light to patchy dense fog will become a concern overnight. Convection will again fire Tuesday, just beyond the end of the forecast window. Winds will be light and variable, except in the strongest thunderstorms where winds will gust to around 40 kts. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...RAY LONG TERM...GEERTSON AVIATION...RAY
Hazardous weather outlook, May 25, 4:25 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 425 PM EDT Mon May 25 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 425 PM EDT Mon May 25 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon and Tonight. Thunderstorms will be possible during the late afternoon and early evening time frame. Areas of fog may be locally dense through the overnight hours, especially in the river valleys. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Areas of fog may be locally dense through early morning time frame, especially in the river valleys. Thunderstorms are possible at times from Tuesday through Saturday, mainly during the afternoon and early evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/HAL/RAY
In the hours before
Special weather statement, May 25, 1:46 PM EDT, 5 hours 27 minutes before
Special Weather Statement National Weather Service JACKSON KY 146 PM EDT Mon May 25 2020 KYZ079-083-251830- Wayne-Pulaski- 146 PM EDT Mon May 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTHWESTERN PULASKI COUNTIES... At 146 PM EDT, a strong thunderstorm was located over Frazer, or 10 miles southwest of Somerset, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Somerset, Burnside, Sloans Valley, Bronston, Elihu, Quinton, Betsey, Frazer, Tateville, Somerset Pulaski Airport, Kidder, Mill Springs, General Burnside S.P., Trimble and Ferguson. LAT...LON 3685 8471 3693 8482 3712 8465 3697 8441 TIME...MOT...LOC 1746Z 235DEG 6KT 3694 8469 RAY
Special weather statement, May 25, 2:48 PM EDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Mon May 25 2020
KYZ083-084-251915-
McCreary-Wayne-
248 PM EDT Mon May 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...
At 248 PM EDT, a strong thunderstorm was located over Burfield, or 8
miles south of Monticello, moving northeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Parmleysville, Oil Valley, Coopersville, Rockeybranch, Slickford,
Burfield, Griffin, Barrier, Kidds Crossing, Mount Pisgah and Cooper.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3661 8490 3662 8497 3681 8491 3676 8467
3660 8474
TIME...MOT...LOC 1848Z 211DEG 11KT 3672 8481
KASLocal storm report, May 25, 5:05 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FLASH FLOOD 2 WSW FOURMILE 36.78N 83.77W
05/25/2020 BELL KY PUBLIC
WATER RESCUE ON HIGHWAY 2077 AND WATER IS
OVER THE ROAD IN MANY PLACES ON HIGHWAY 92.
REPORT OF A CAR DRIVING INTO THE WATER AND
BEING CARRIED AWAY.
&&
KASLocal storm report, May 25, 5:41 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
541 PM EDT MON MAY 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD FISTY 37.33N 83.10W
05/24/2020 KNOTT KY BROADCAST MEDIA
FLOODING INUNDATING RESIDENCES ON CLEAR
CREEK NEAR FISTY.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:10 PM EDT | Areal Flood Warning | JKL | Knott, Perry | 2 hr |
| May 25, 12:53 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| May 25, 1:26 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| May 25, 1:46 PM EDT | Special Weather Statement | JKL | Pulaski | 44 min |
| May 25, 2:15 PM EDT | Areal Flood Advisory | JKL | Harlan | 3 hr |
| May 25, 2:21 PM EDT | Flash Flood Warning | JKL | Harlan | 3 hr |
| May 25, 2:38 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| May 25, 2:48 PM EDT | Special Weather Statement | JKL | Wayne | 27 min |
| May 25, 2:51 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne | 2 hr |
| May 25, 3:48 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| May 25, 4:09 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| May 25, 6:22 PM EDT | Areal Flood Advisory | JKL | Menifee, Morgan, Wolfe | 3 hr |
| May 25, 6:53 PM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| May 25, 7:37 PM EDT | Flash Flood Warning | JKL | Bath, Rowan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.